Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Surgery, Plavix and Stents

RFLO1RRFLO1 Posts: 23
edited 06/11/2012 - 8:34 AM in Back Surgery and Neck Surgery
Hi everyone, I hope you are all doing well. I may have posted this question before, and I know there are no answers to my questions. But I was wondering if anyone has run into the same problem. I have severe central and lateral recess stenosis at L4-L5 and possible autofusion at L5-S1. My nuerosurgeon wants to do a PLIF at L4-L5 and exploratory at L5-S1 with possible fusion. I have had 5 heart stents, started with 3 over 5 years ago, but have had 2 close up and had to be re-stented. My nuero will not do surgery until I come off of plavix for six weeks. I just returned from my cardiologist has requested I take all other avenues before considering surgery as there is significant risk of going off plavix. He said it is only a 5-10 percent chance of having a problem, but if I do have a stent close up, death risk is closer to 20-25 percent or open heart bypass if they catch it in time. I have tried PT several times, but still have problems. Has anyone tried any other solutions? I have had previous surgeries, so they will not try artificial disks, or minimally invasive techniques. My cardio says 2 weeks off plavix should be fine, but my neuro says he is adament about six weeks due to problems he has seen in surgery. Thanks for your input, have a nice day!


  • Yep my mom has the same problem. 2 stints. She's been on Plavix for going on 2 years now. Just to get an Cortizone shot in her hip she had to come off it for a few days.

    The next step is hip replacement surgery, which is eminent. Her osteo surgeon says he would like 4-6 weeks off Plavix and the 81mg Aspirin. The cardio says he will go along with 2 weeks off Plavix but the Aspirin stays. Not to mention she is also on blood thinners for HBP. The osteo is not happy and saying he needs the cardio to be more flexible. The cardio says unless it is an emergency he isn't budging.

    My wife and mom have been dealing with them. Each one is a good doc and very personable. In this case they are butting heads. I'm getting them both on the phone with us to get this resolved. The Quality of Life part seems to be escaping these guys while they bicker.

    Get a pharmacist and an anesthesiologist involved if need be. They can iron out the chemical part. The rest is the doctors paranoia about the Plavix and bleeding. I understand their concerns. But it can't just be left at a stalemate.
  • I forgot to mention my cardiologist said there is a new drug in the works that will stop and or start platelet generation within 1 and 1/2 minutes. This will enable them to get by the Plavix problem, of course not within the next couple of years. Both my cardio and neuro are top of the line Dr.'s. My wife would like me to delay surgery due to the risk. Part of the cardio's concern is what they call 'off label' use of stents. I have 2 of them that are considered 'off label'. Be sure to find out if your mom has off label deployed stents. This supposedly will increase the risk of thrombosis. If she has stents in the LAD this is also riskier as it is called the 'widowmaker' and can cause sudden death if it closes up. I will be going back to my family Dr to discuss further non-surgery options if there are any. Good luck to your mom and be sure you have all the info before/when making the decision. If I could go back, I would not have had the medicated stents. Thanks, RFLO1
  • I take Plavix along with 325 mg aspirin a day. I had a stent placed in January of this year. I was told no elective surgery for at least one year. The stent I have is a drug eluting stent which releases a tiny amount of medication directly in the vessel wall.

    I have to play a balancing act with other medications as well. My PM wants me to take NSAIDS but my Cardiologist says no way. Honestly, I think the docs would give a little bit in each direction if they didn't have to worry about getting sued if something negative happens.

    My dad who has several stents plus had triple bypass (I get it honest!) had to have surgery on his hand to remove a malignant skin tumor. The surgeon wanted him off Plavix 6 weeks before cutting. The Cardiologist would go up to two weeks, but that was it. Even then, my dad was briefed as to the risk of not taking Plavix that long.

    Hopefully, you can get both doctors to talk and work out a compromise.

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • When my mom had the heart attack we took her to the hospital. They did the stents that night. No debate. That surgeon is now her cardio. I was very impressed with him. Very knowledgeable and explains everything. He gave me his explanation on the Plavix. Like your doc was willing to go 2 weeks tops if she has surgery. The ortho knows 6 weeks is not going to happen.

    My mom was on Celebrex when she had the heart attack. The cardio told me no more NSAIDS, period. I threw them away. They weren't helping her anymore anyway. Now the arthritis in the hip is much worse. The Cortizone shot has helped. But it is a band-aid.

    The argument is Quality of Life. Each person needs to determine that for themselves. Then try and get the docs to agree on some balance.
Sign In or Register to comment.